Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 79, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 29, 2018, 9:57 PM CDT for Grenada County, Montgomery County, Webster County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 9:57 PM CDT (02:57 UTC)
- Expired
- Aug 29, 2018, 10:49 PM CDT
- In force
- 52 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grenada County, MS, Montgomery County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 122 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 3.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1991 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268
WGUS54 KJAN 300257
FFWJAN
MSC043-097-155-300600-
/O.NEW.KJAN.FF.W.0079.180830T0257Z-180830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
957 PM CDT WED AUG 29 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Grenada County in north central Mississippi...
Northwestern Webster County in north central Mississippi...
Northwestern Montgomery County in north central Mississippi...
* Until 100 AM CDT.
* At 957 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Grenada, Duck Hill, Gore Springs, Bellefontaine, Elliott, Sweatman,
Misterton, Embry and Walthall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3389 8977 3387 8977 3387 8951 3372 8951
3372 8923 3360 8922 3358 8952 3363 8979
3368 8979 3368 8987 3390 8988
$$
JM1 follow-up statement
442
WGUS74 KJAN 300349
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1049 PM CDT WED AUG 29 2018
MSC043-097-155-300358-
/O.CAN.KJAN.FF.W.0079.000000T0000Z-180830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grenada MS-Webster MS-Montgomery MS-
1049 PM CDT WED AUG 29 2018
...THE FLASH FLOOD WARNING FOR GRENADA...NORTHWESTERN WEBSTER AND
NORTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3389 8977 3387 8977 3387 8951 3372 8951
3372 8923 3360 8922 3358 8952 3363 8979
3368 8979 3368 8987 3390 8988
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:43 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 29, 9:43 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Jackson MS 943 PM CDT Wed Aug 29 2018 .UPDATE... Updated for evening discussion. && .DISCUSSION... Latest regional radar/satellite showing showers/thunderstorms across much of the northeastern half of the CWA. Convection should start to die down over time as the boundary layer stabilizes. Dew points are forecast to hover around 70, which will make for a muggy overnight. After midnight, included some patchy fog in the Hattiesburg area which should fill in a bit more with the moisture-rich soil from recent rainfall. We may have to watch that area for possible dense fog, as well. For tomorrow, high pressure centered just off the North Carolina coast will dominate the weather, with temps again getting into the upper 80s to low 90s. HRRR does depict some showers or storms as early as 12z from an old MCV or disturbance, so added some slight showers in the northeastern third of the CWA. /TWP/TW/ Prior discussion below: Current afternoon storm activity is working out mostly as expected, the exception being the better coverage across the NW areas. Look for activity to slowly evolve through 5pm with a downward trend between 6-8pm. There remains some potential for strong storms and possibly a few reaching severe limits. Updrafts have been a bit more robust than yesterday, but they are still falling short. The evening will be quiet with persistence being the rule for low temps. For Thu, model consensus has trended to lesser in the way of PoPs and I have followed that suggestion. There will still be activity and no area can be ruled out, but better chances look to be across the N/NE/E parts of the forecast area. Like today, some strong storms will be possible with gusty winds being the main threat. Temps aloft will again be on the cooler side, but not as cool as today which supports the expectation of strong storms. As for temps, like with lows, a persistence approach is best and highs will mainly range from 90-93. /CME/ Thursday night through next Tuesday: Warm and humid conditions will continue across the area through the period, as high pressure off the east coast will result in east to southeast flow. High temperatures will range from the upper 80s to mid 90s, with overnight lows mainly in the 70s. The humidity should remain low enough to keep heat index values below 105 degrees. As for precipitation, decent chances for afternoon and evening showers and thunderstorms will persist through the period. This activity looks to dissipate during the evening hours, with quiet weather expected during the overnight hours. /27/ && .AVIATION... 00Z TAF discussion: Showers and storms continue to occur around the region, with some potential for affecting TAF sites. Any site that sees SHRA/TSRA can expect brief vis and ceiling restrictions. A return to VFR conditions should occur following storms, all of which should diminish through the evening and lead to a quiet overnight. There is some low end potential for some MVFR conditions at PIB/HBG/JAN/HKS between 11-15z, with a return to VFR conditions at all sites after that. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 91 71 92 / 20 25 19 41 Meridian 71 89 71 92 / 19 34 27 43 Vicksburg 71 93 72 93 / 20 20 20 34 Hattiesburg 71 88 71 90 / 20 49 27 51 Natchez 71 90 72 92 / 20 25 21 38 Greenville 73 89 72 90 / 21 25 14 37 Greenwood 73 90 72 92 / 58 28 16 39 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/27/28/CME
Hazardous weather outlook, Aug 29, 2:38 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 238 PM CDT Wed Aug 29 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 238 PM CDT Wed Aug 29 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. CME && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 29, 7:03 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED AUG 29 2018
MSZ037-300030-
Attala MS-
703 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATTALA COUNTY UNTIL 730
PM CDT...
At 703 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mcadams, or near Kosciusko, moving north at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Possumneck around 725 PM CDT.
Hesterville around 730 PM CDT.
Other locations impacted by this storm include Sallis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3325 8953 3299 8957 3298 8978 3320 8976
3322 8974
TIME...MOT...LOC 0003Z 179DEG 10KT 3308 8969
JCSpecial weather statement, Aug 29, 7:38 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
738 PM CDT WED AUG 29 2018
MSZ036-300115-
Holmes MS-
738 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HOLMES COUNTY UNTIL
815 PM CDT...
At 738 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bowling Green, or near Durant, moving northwest at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bowling Green around 745 PM CDT.
Emory around 800 PM CDT.
Other locations impacted by this storm include West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3320 8977 3319 8978 3317 8978 3316 8979
3312 8980 3311 8982 3308 8983 3307 8982
3306 8984 3304 8984 3303 8985 3311 9000
3326 8994
TIME...MOT...LOC 0038Z 123DEG 19KT 3315 8986
JMSpecial weather statement, Aug 29, 7:40 PM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Jackson MS 740 PM CDT WED AUG 29 2018 MSZ032-033-038-300115- Oktibbeha MS-Winston MS-Choctaw MS- 740 PM CDT WED AUG 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHOCTAW... SOUTHWESTERN OKTIBBEHA AND NORTH CENTRAL WINSTON COUNTIES UNTIL 815 PM CDT... At 740 PM CDT, Meteorologists were tracking a strong thunderstorm near Craig Springs, or 13 miles southwest of Starkville, moving north at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Longview around 815 PM CDT. Other locations impacted by this storm include Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3328 8886 3321 8904 3342 8920 3347 8894 TIME...MOT...LOC 0040Z 162DEG 6KT 3332 8899 JM
Local storm report, Aug 29, 7:52 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
752 PM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 1 NE WEST POINT 33.62N 88.63W
08/29/2018 CLAY MS LAW ENFORCEMENT
TREE DOWN ON THE NORTHEAST SIDE OF WEST
POINT.
&&
TWLocal storm report, Aug 29, 7:54 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
754 PM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG 2 ENE STARKVILLE 33.46N 88.78W
08/29/2018 OKTIBBEHA MS BROADCAST MEDIA
LARGE TREE LIMB DOWN ALONG E LEE BLVD.
PICTURE RELAYED VIA SOCIAL MEDIA. SUB-SEVERE
WIND GUST.
&&
TWSpecial weather statement, Aug 29, 8:55 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
855 PM CDT WED AUG 29 2018
MSZ026-028-029-300230-
Grenada MS-Montgomery MS-Webster MS-
855 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA...
NORTHWESTERN WEBSTER AND NORTH CENTRAL MONTGOMERY COUNTIES UNTIL 930
PM CDT...
At 855 PM CDT, Meteorologists were tracking a strong thunderstorm
near Embry, or 20 miles northeast of Winona. This storm was nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Grenada...northwestern Webster and north central Montgomery Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3379 8951 3372 8951 3372 8928 3355 8931
3347 8967 3380 8960
TIME...MOT...LOC 0155Z 175DEG 1KT 3366 8943
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:03 PM CDT | Special Weather Statement | JAN | Attala | 27 min |
| Aug 29, 7:38 PM CDT | Special Weather Statement | JAN | Holmes | 37 min |
| Aug 29, 7:40 PM CDT | Special Weather Statement | JAN | Oktibbeha | 35 min |
| Aug 29, 8:55 PM CDT | Special Weather Statement | JAN | Montgomery | 35 min |
| Aug 30, 3:13 PM CDT | Special Weather Statement | JAN | Madison | 47 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.